Buprenorphine, or Suboxone or Subutex, is a semi-synthetic partial opioid agonist. This means it partially works like an opioid, but the effects are significantly weaker than a full agonist opioid such as heroin or methadone. This means it partially works as an opioid does however the effects are much weaker. Buprenorphine is taken as a replacement for the treatment of methadone and heroin dependence and is used to help people withdraw from those drugs, reduce the need to use heroin, which is known as buprenorphine maintenance, and to treat severe pain.
What is Buprenorphine?
This medication is meant to be used to reduce the cravings that people who are addicted to opioids experience. This medication is prescribed by a doctor to gradually taper the person off of it until their body no longer has to rely on any narcotics at all to feel normal.
Is Buprenorphine a Powerful Drug?
Buprenorphine is a pretty potent medication and is approximately 25 to 100 times more potent than morphine but it is significantly different from morphine in the way you react to it because it is nearly impossible to produce a similar high compared to other opioids like heroin or morphine. While it is unlike most opioids that are abused, its potency and potential for dependency should not be taken lightly.
While it is not as sought after to produce a high, it is still possible and can still be abused. Even though it is an opioid that can produce mild euphoria, this effect will plateau even if larger doses are taken. This means after a certain amount of the substance is taken, it will no longer produce any more effect.
Naloxone is also added to some forms of buprenorphine. Naloxone is an opioid antagonist that is used to reverse an opioid overdose. When added to buprenorphine, it is meant to decrease the probability of diversion and misuse of this drug. When taken as a tablet, buprenorphine’s opioid effects are dominant and naloxone blocks out any opioid withdrawals.
Overdosing on Buprenorphine
When a person takes a potentially fatal dose of buprenorphine, the body will be unable to get enough oxygen into the bloodstream. This is because, in high doses, this drug acts as a central nervous system depressant and if enough time passes that oxygen cannot pass to the brain, they can go unconscious and stop breathing.
Just like with any other medication, Buprenorphine is also a drug anyone can overdose on. An overdose and its symptoms are the body’s natural response to having too much of any substance like this in its system and any amount taken higher than the prescribed amount is considered an overdose. The symptoms of overdose for this drug are similar to what you would see in a person who overdoses on any other opioid drug like heroin or oxycodone. Early signs of a Buprenorphine overdose include:
- Drowsiness or extreme fatigue
- Blurred vision
- Pinpoint pupils
- Slurred speech
- Lack of coordination
- Blue tinted lips or fingernails
Get the Help You Need
If you or someone you love has been struggling with opioid addiction, like Buprenorphine, please feel free to give us a call today. We will discuss treatment options, and do our best to point you in the right direction. Now is the time to turn your life around. Let Garden State Treatment Center help you do it. Our team of qualified professionals is available 24/7 to answer any question or concerns you may have. It is time to put the pain and misery of addiction in your past and rebuild your life into something you are proud of.